Mumsnetters aren't necessarily qualified to help if your child is unwell. If you have any serious medical concerns, we would urge you to consult your GP.
Montelukast for treating Asthma(15 Posts)
DD is 2 yrs 10 months. She isn't diagnosed as asthmatic but she is treated as such. She was born at 28 weeks, ventilated at birth, had respiratory distress syndrome and chronic lung disease as she had oxygen treatment beyond 28 days after birth. She has a ventolin inhaler and a Clenil inhaler. She has also been having Montelukast for around 18 months which she was prescribed due to a persistent night cough.
I happened to mention to someone today about her taking Montelukast and they said that they had heard that children shouldn't take it for more than 4 months and that it can make them quite emotional. DD has been very unsettled recently and seems very agitated and irritable. I assumed it was just her being a toddler (!) but it made me think - a couple of months ago she settled down a lot but now she's gone back to being very irritable and emotional again. Thinking back, it was around that time that she had a bit of a break from the Montelukast. I don't know if it coincides exactly but it was around the same time and I'm wondering if that could be the reason why.
Does anyone else have any experience with this medication? And have you noticed any side effects like this? TIA
Just thought I'd bump this for anyone lucky enough to have a child currently napping!
My son was prescribed this and started having night terrors... which of course I can't prove were linked but I did stop it immediately. In my son's case I don't think he should have been prescribed it as he was only borderline for actual asthma and is actually very well now at 5. Perhaps go back to your GP and see what the alternatives are?
It can cause problems for some children, just like any medication can have side effects.
My son is 7 and has been on it 6 years. For him he has had no problems with it at all.
If you are concerned then talk to the medical team.
Ds3 had night terrors at that age and pre-asthma diagnosis. He is 9 and has been on montelukast for 6ish years - for him it's a wonder drug and has made his asthma very stable. I guess it works differently for different people.
sorry no experience with that medication but i take fostair , i know its a different asthma med but that makes me irritable /restless straight after a dose ,much worse on a bad day when im taking quite a few puffs
My son took montelukast for 6 months and got very anxious and agitated. Eventually we worked out that it was the montelukast and rang his paediatrician who confirmed that anxiety was a known problem for lots of children using the medication. She advised us to stop using it immediately.
Thank you for the responses. I have to say it does work fantastically for helping her night cough and agree that in that respect its a wonder drug but I'm concerned that it might be affecting her behaviour. I think we'll have to do another trial with her off of it and I'll speak to the GP to see what alternatives there are (if any). It could just be her being a toddler but I at least want to rule out it being a side effect from the medication.
DS1 was given montelukast from ages 4-10. He is quite a sensitive sort and very slowly, this became a real anxiety that has really affected his life. He came off the tablets last Xmas and honestly, he is a differecnt child now- outgoing, carefree, happy. I feel really sad and guilty that I didn't clock that this was the effect of the montelukast- it was so, so gradual, and I never thought there was anything really wrong with his emotional state, just thought that that was the way he was. I am so sad that he spent those formative years under the influence of that drug.
Also, when I spoke to DS' consultant about this, he said he'd seen this happening a lot more often than was expected.
My 7 year old has been on montelukast for just under a year. It's worked wonders on his asthma and we've not noticed any changes in his mood or disposition.
I think as a previous poster said, all drugs have side effects, some will affect individuals more than others.
Best of luck
DS reacts badly to his asthma medication (ventolin and Axotide) and his pediatrician says it is a rare side effect. He becomes anxious, fidgety, agitated, unable to sit still. His most extreme reaction was when he was 4 and he counted to 100 rapidly to keep himself still for an examination by a doctor, started banging his head and then said 'it's really hard Momma and I just can't do it anymore' when I asked him how he was coping at school.
I honestly thought that he had been neurologically damaged but thankfully it passed when we stopped the medication and it cleared from his body.
Since that episode we have sought alternative treatments for his asthma (under the careful guidance of his supportive understanding pediatrician) and have largely avoided the need for medication. On the odd ocassion when we cannot control environmental factors, I still see him reacting and it takes a while for him to return to his usual self.
PM me if you want a list of the things we did to reduce the night time coughing. (It's a long list so some of the things we did might resonate with you.)
I've PMd you anotherday.
We stopped the Montelukast 2 days ago and already we have seen a slight change in behaviour. We didn't have the massive meltdown/fight at bedtime that we have been having and she generally seems a bit calmer. It's early days though and she could just be having a calm couple of days so I'm not counting my chickens yet.
I've got an appointment with the GP for her for tomorrow to discuss it so we'll see what he says.
Annoyingly she seems to have caught a cold and she spent most of last night coughing. I'm not sure it's related to the Montelukast though as last time we stopped it the night cough didn't return this quickly and she also has other symptoms so I think it's just coincidence.
It's so difficult because on the one hand, she had pneumonia last month and I want to make sure she has all the medication she needs to control her asthma symptoms and prevent a repeat, or at least minimise the severity if she were to get another infection. But on the other hand she seems to anxious and distressed much of the time. A couple of times recently she has become so upset that she has been hysterical, completely beyond reasoning or calming down, hitting, sobbing, screaming. And in the end she just tires herself out and falls asleep while I hold her and try to reassure her. I could be wrong but I don't think that's normal toddler behaviour. Part of me hopes it is caused by the Montelukast as at least then we have a solution.
Her consultant wanted to see her 6 weeks after her admission but that was 6 weeks ago and the earliest appointment they could offer was end of January. Hopefully the GP will be able to offer some guidance.
DD started on Montelukast a few weeks back and is doing well on it, symptom wise, but I am conscious of the possibly emotional side effects, so am keeping an eye on her
Dd 11 has been on it for about 3 years. I have noticed no side effects.mit made a huge, positive difference to her asthma , although now I'm not so sure, but it is always worse in the winter.
Join the discussion
Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.Register now
Already registered with Mumsnet? Log in to leave your comment or alternatively, sign in with Facebook or Google.
Please login first.